Alert archive / Colorado / River Flood Warnings in 2008

River Flood Warning 9, NWS Pueblo, CO

August 17, 2008Otero County, Colorado

NWS Pueblo, CO issued this river flood warning at Aug 17, 2008, 7:31 AM MDT for Otero County, Colorado. It took effect at Aug 19, 2008, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 17, 2008, 7:31 AM MDT (13:31 UTC)
In effect from
Aug 19, 2008, 6:00 AM MDT
Expired
Aug 17, 2008, 1:05 PM MDT
In force
Issued by
NWS Pueblo, CO
Flood severity
Minor

County Otero County, CO

The river

Written for the forecast point Arkansas River at La Junta (LXHC2).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07123000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS45 KPUB 171331
FLWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
731 AM MDT SUN AUG 17 2008

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING RIVERS IN COLORADO... 

  ARKANSAS RIVER AT LA JUNTA AFFECTING OTERO COUNTY.

.RUNOFF FROM THE RECENT HEAVY RAINS OVER THE PAST FEW DAYS HAS 
CAUSED RIVERS TO SWELL. ADDITIONAL HEAVY RAINS ARE EXPECTED TODAY.
HYDROLOGIC FORECAST MODELS INDICATE THAT MINOR FLOOD STAGES WILL BE 
REACHED BY LATE MONDAY EVENING. 

SAFETY MESSAGE...STAY AWAY FROM THE BANKS OF RIVERS AND STREAMS.  
DURING A FLOOD...SATURATED BANKS CAN EASILY BREAK OFF AND FALL INTO 
POTENTIALLY DEADLY...FAST FLOWING FLOOD WATER.  

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS AND 
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.  THE WEB SITE FOR THE 
NATIONAL WEATHER SERVICE IN PUEBLO IS WEATHER.GOV/PUEBLO.  YOU CAN 
LINK TO THE HYDROLOGY PAGE BY CLICKING ON THE LIGHT BLUE RIVERS AND 
LAKES TAB NEAR THE TOP OF THE PAGE. 

COC089-180131-
/O.NEW.KPUB.FL.W.0009.080819T1200Z-080820T0000Z/
/LXHC2.1.ER.080819T1200Z.080819T1200Z.080819T1200Z.UU/
731 AM MDT SUN AUG 17 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* FLOOD WARNING FOR 
  THE ARKANSAS RIVER AT LA JUNTA.
* FROM TUESDAY MORNING TO TUESDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  7:15 AM SUNDAY THE STAGE WAS 7.3 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE 
  MIDMORNING TUESDAY.
* IMPACT...AT 10.0 FEET...MINOR AGRICULTURAL FLOODING OCCURS.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 
  10.0 FEET ON JULY 23 1951.

$$
1 follow-up statement
000 
WGUS85 KPUB 171905
FLSPUB
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE PUEBLO CO
105 PM MDT SUN AUG 17 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
COLORADO...
 
  ARKANSAS RIVER AT LA JUNTA AFFECTING OTERO COUNTY.

.RUNOFF FROM THE RECENT HEAVY RAINS OVER THE PAST FEW DAYS HAS 
CAUSED RIVERS TO SWELL. ADDITIONAL HEAVY RAINS ARE EXPECTED TODAY.
WHILE THE MINOR FLOODING THREAT HAS ENDED...RIVER LEVELS STILL
REMAIN HIGH. PERCAUTIONS SHOULD BE TAKEN FOR ANY OUTDOOR ACTIVITIES
NEAR THE RIVER.

SAFETY MESSAGE...STAY AWAY FROM THE BANKS OF RIVERS AND STREAMS.  
DURING A FLOOD...SATURATED BANKS CAN EASILY BREAK OFF AND FALL INTO 
POTENTIALLY DEADLY...FAST FLOWING FLOOD WATER.  

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS AND 
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.  THE WEB SITE FOR THE 
NATIONAL WEATHER SERVICE IN PUEBLO IS WEATHER.GOV/PUEBLO.  YOU CAN 
LINK TO THE HYDROLOGY PAGE BY CLICKING ON THE LIGHT BLUE RIVERS AND 
LAKES TAB NEAR THE TOP OF THE PAGE. 

COC089-171935-
/O.CAN.KPUB.FL.W.0009.000000T0000Z-080820T0000Z/
/LXHC2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
105 PM MDT SUN AUG 17 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE ARKANSAS RIVER AT LA JUNTA.
* AT 12:15 PM SUNDAY THE STAGE WAS 7.1 FEET. 
* FLOOD STAGE IS 10.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 9.2 FEET 
  MIDMORNING TUESDAY.
* IMPACT...AT 9.0 FEET...THE RIVER IS BANKFULL.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 
  9.2 FEET ON SEPTEMBER 27 1966.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at Aug 17, 4:44 AM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 17, 4:44 AM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
444 AM MDT SUN AUG 17 2008

.SHORT TERM...
(TODAY AND TONIGHT)

...ACTIVE WEATHER PATTERN CONTINUES WITH THE POTENTIAL FOR MODERATE
TO HEAVY RAIN...ONE OR TWO STRONG TO SEVERE THUNDERSTORMS AROUND
CO-NM BORDER...MINOR SNOW ACCUMULATIONS ON THE MOUNTAIN PEAKS...AND
CREEKS...STREAMS...AND RIVER ISSUES THROUGH THIS EVENING...

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWED THE OLD CUTOFF LOW SPINNING OVER WESTERN CO. THE CENTRIOD
APPEARS TO BE JUST WEST OF ASPEN.  SEVERAL AREAS OF PRECIPITATION
WERE OCCURRING WITH THIS WEATHER FEATURE. BANDS/AREAS OF SHOWERS AND
A FEW THUNDERSTORMS WERE MOVING THROUGH THE EASTERN HALF OF CO WITH
THE BULK OF THE MODERATE/HEAVY RAIN ACROSS EASTERN NM AND WESTERN TX
IN THE GREATER MIDLEVEL THERMAL/MOISTURE ADVECTION AREA. SUBSIDENCE
REGION NOTED ON THE SOUTHWEST SIDE OF THE CLOSED LOW OVER
SOUTHWESTERN CO...WHICH MAKES SENSE GIVEN THE DYNAMICS/STRUCTURE OF
THE LOW PRESSURE SYSTEM. OBVIOUSLY...AMPLE MOISTURE STILL IN PLACE
WITH THIS SYNOPTIC SCALE SYSTEM WITH SURFACE DEW POINTS IN THE 50S
ACROSS THE I-25 CORRIDOR AND SOUTHEAST CO PLAINS AND 30S/40S ACROSS
THE MOUNTAINS/HIGH VALLEYS. MOUNTAIN PEAKS ARE RELATIVELY
COLD...PIKES PEAK SUMMIT WEATHER STATION CURRENTLY HAS 27F AND
PROBABLY SNOW AS THESE BANDS OF SHOWERS MOVE THROUGH THE MOUNTAINS.
ALL...MOUNTAIN PEAKS ARE PROBABLY SEEING MINOR SNOW ACCUMULATIONS OR
GRAUPEL.

TODAY...NOT A WHOLE LOT OF CHANGE...EXCEPT FOR THE LOW TO FILL-IN
AND WEAKEN.  HOWEVER...MOISTURE...INSTABILITY...AND LIFT WILL BE IN
PLACE...ESPECIALLY DURING THIS AFTERNOON AND PEAK HEATING. AS
TYPICAL WITH THESE SYSTEMS...THE MORE WIDESPREAD SYNOPTIC SCALE
DRIVEN PRECIPITATION SHOULD BE ON THE EASTERN SIDE OF THE LOW BACK
AROUND TO THE NORTH WITH LIKELY ISOLATED-SCATTERED SHOWERS AND A FEW
THUNDERSTORMS DEVELOPING WITHIN THE LOW DURING THE AFTERNOON AND
EVENING. POTENTIAL FOR LOCAL MODERATE-HEAVY RAIN CONTINUES ACROSS
OUR EASTERN MOUNTAINS AND PLAINS...ESPECIALLY DURING CELL TRAINING
EVENTS. WILL MAINTAIN THE CURRENT FLASH FLOOD WATCH GIVEN THE
POTENTIAL FOR ADDITIONAL MODERATE-HEAVY RAIN...AN ALREADY SATURATED
GROUND...AND CREEKS...STREAMS...AND RIVERS HAVING RELATIVELY HIGHER
FLOWS. PLAN TO GO WITH CATEGORICAL POPS/WX ACROSS THE SOUTHEASTERN
CO PLAINS GIVEN THE GREATEST IMPLIED SYNOPTIC SCALE ASCENT IS
PROJECTED FOR THIS AREA PER Q-G...ISENTROPIC ASCENT...MOISTURE
ADVECTION...ETC. WILL CARRYING ISOLATED-SCATTERED POPS FURTHER WEST
TOWARDS THE CONTINENTAL DIVIDE. THE MORE PREDOMINANT PRECIPITATION
TYPE WILL BE SHOWERS AND A FEW THUNDERSTORMS MIXED WITH THE SHOWERS.
SIMILAR TO YESTERDAY...ONE OR TWO THUNDERSTORMS COULD BE STRONG TO
SEVERE ALONG THE SOUTHERN AND EASTERN QUADRANTS OF THE LOW PRESSURE
SYSTEM...BUT THE SYSTEM WILL BE WEAKENING ALONG WITH THE WIND FLOW
ALOFT. HOWEVER...THE 0-6KM BULK SHEAR VALUES WILL BE 25-50KTS FROM
THE SAN LUIS VALLEY TO SOUTHERN SANGRE DE CRISTO MOUNTAINS INTO
PARTS OF THE ADJACENT SOUTHEASTERN CO PLAINS. SURFACE-BASED CAPES
ARE FORECAST TO BE 400-900 J/KG WITH LIFTED INDICES OF 0C TO -4C
WITHIN THE EASTERN HALF OF THE LOW PRESSURE SYSTEM. THE GREATER
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ACROSS
THE SAN LUIS VALLEY TO SOUTHERN SANGRE DE CRISTO MOUNTAINS TO LAS
ANIMAS COUNTY...ESPECIALLY AROUND THE CO-NM BORDER THIS AFTERNOON.
COULDNT RULE OUT A BRIEF WEAK TORNADO OR FUNNEL CLOUD GIVEN THE
VERTICAL SHEAR...MOISTURE...AND INSTABILITY. 700-500MB LAPSE RATES
OF 7-8 C/KM WILL BE JUXTAPOSED WITH 0-6KM BULK SHEARS AROUND 50KTS
ACROSS THE SAN LUIS VALLEY...WHICH COULD SUPPORT BRIEF WEAK
TORNADOES AND FUNNEL CLOUDS IN THE SAN LUIS VALLEY DURING PEAK
HEATING JUST LIKE YESTERDAY. GIVEN THE VERY LOW COVERAGE POTENTIAL
FOR SEVERE THUNDERSTORMS...WILL LEAVE THE MENTION OUT OF THE DIGITAL
FORECAST...BUT COVER IT IN THE HAZARDOUS WEATHER OUTLOOK AND
GRAPHICAL WEATHER STORY. VERY LITTLE TEMPERATURE DIURNAL SWINGS WILL
OCCUR AGAIN TODAY WITH TEMPERATURES MUCH BELOW AVERAGE READINGS FOR
THE MIDDLE OF AUGUST.

TONIGHT...THE UPPER LOW IS FORECAST TO DRIFT EASTWARD AWAY FROM CO
WHICH WILL SUGGEST A DECREASE IN POPS/WX...CLEARING SKY...AND VERY
COOL TEMPERATURES BY EARLY MONDAY MORNING. METZE

.LONG TERM...
(MONDAY THROUGH SATURDAY)

METEOROLOGICAL ISSUES FOR THE SHORT TERM INCLUDE PRECIPITATION
POTENTIAL AND COVERAGE MONDAY AND THEN AMOUNT OF WARM-UP AND
DRYING FROM TUESDAY INTO THURSDAY AND IMPACT NEXT PROJECTED FRONT
WILL HAVE ON TEMPERATURES AND POPS...ESPECIALLY FROM LATER FRIDAY
INTO SATURDAY.

CLOSED UPPER LOW(THAT HAS BEEN RESPONSIBLE FOR PRODUCING GENEROUS
PRECIPITATION AMOUNTS OVER LARGE PORTIONS OF THE CWFA DURING THE
PAST FEW DAYS) IS PROJECTED TO BE OVER FAR SOUTHEASTERN COLORADO
AT 12Z MONDAY AND THEN MOVES INTO NORTHWESTERN TEXAS BY 18Z
WEDNESDAY BEFORE LIFTING INTO THE MIDWESTERN UNITED STATES BY
12Z FRIDAY AS PREDOMINATELY ZONAL FLOW ALOFT NOTED OVER CWFA.

AT THE SURFACE...LEE-SIDE TROUGHING EXPECTED OVER THE EASTERN
PLAINS FROM LATER TUESDAY INTO FRIDAY MORNING...THEN FRONT IS
PROJECTED TO PUSH INTO THE CWFA FRIDAY BRINGING WITH IT INCREASING
PRECIPITATION POTENTIAL AS WELL AS COOLER TEMPERATURES BY NEXT
FRIDAY/SATURDAY.

SO FOR SENSIBLE WEATHER...WILL PAINT ISOLATED TO SCATTERED POPS ON
MONDAY WITH GENERALLY LOW GRADE TO NIL POPS OVER CWFA FROM TUESDAY
THROUGH THURSDAY. AS MENTIONED EARLIER...UPSWING IN PRECIPITATION
POTENTIAL EXPECTED BY NEXT FRIDAY AND SATURDAY. INCREASING
TEMPERATURES ALSO ANTICIPATED FROM MONDAY INTO THURSDAY WITH
WARMEST MAXIMUM TEMPERATURES EXPECTED BY NEXT THURSDAY. EXPECT
SOME COOLER TEMPERATURES BY LATE WEEK/EARLY NEXT WEEKEND THANKS TO
THE FRONTAL PASSAGE. COOLEST MAXIMUM TEMPERATURES OF THE LONG TERM
SHOULD BE NOTED ON MONDAY. FINALLY...GRADIENT WINDS PROJECTED TO
REMAIN WELL-BEHAVED DURING THE LONG TERM.

&&

.AVIATION...

PER SHORT TERM DISCUSSION...WILL WIDESPREAD MVFR-VFR CEILINGS WITH
LIFR-IFR CEILINGS AND IFR-MVFR VISIBILITIES IN SHOWERS AND
THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN ACROSS ALL OF
SOUTHERN CO TODAY...AND IMPROVING CLOUD COVER/HEIGHT AND
VISIBILITIES TONIGHT. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ072>089-093>099.

&&
Hazardous weather outlook, Aug 17, 7:08 AM MDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
708 AM MDT SUN AUG 17 2008

COZ058>089-093>099-181315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
708 AM MDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS
MUCH OF CENTRAL...SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST
COLORADO TODAY THROUGH THIS EVENING. ONE OR TWO STORMS MAY BE STRONG
TO SEVERE WITH THE MAIN THUNDERSTORM THREAT BEING HAIL UP TO GOLF
BALL SIZE...WIND GUSTS UP TO 50 MPH...A BRIEF WEAK TORNADO OR FUNNEL
CLOUD...AND CLOUD TO GROUND LIGHTNING...MAINLY FROM THE SAN LUIS
VALLEY TO THE SOUTHERN SANGRE DE CRISTO MOUNTAINS TO LAS ANIMAS
COUNTY. LOCALLY HEAVY RAIN WILL...ALSO...BE POSSIBLE WITH AN
INCREASED THREAT FOR FLASH FLOODING...AS THE SOIL IS FAIRLY
SATURATED...ESPECIALLY ACROSS THE SOUTHEAST QUARTER OF COLORADO.

OCCASIONAL SNOW SHOWERS ARE FORECAST FOR THE MOUNTAIN PEAKS TODAY.
MINOR SNOW ACCUMULATION WILL BE LIKELY GENERALLY ABOVE 12000 FEET
TODAY WITH ACCUMULATIONS UP TO 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY WITH ISOLATED
MAINLY MOUNTAIN THUNDERSTORMS PROJECTED FROM TUESDAY INTO SATURDAY.

THE PRIMARY METEOROLOGICAL THREATS FROM THE THUNDERSTORMS THROUGH
THE PERIOD WILL BE HAZARDOUS LIGHTNING...SMALL HAIL...WIND GUSTS
TO 40 MPH AT TIMES LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF CENTRAL...SOUTH CENTRAL...EAST CENTRAL AND
SOUTHEAST COLORADO TODAY THROUGH THIS EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:38 AM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Aug 17, 12:29 PM MDTTornado WarningPUBCostilla25 min
Aug 17, 1:07 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero83 min

Nearby

River Flood Warnings in Colorado, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.